Minnesota, 2020Tornado and Damaging Winds in Minnesota, July 24 to 25, 2020
July 24 to 25, 2020 · NWS FGF · 15 events in 10 counties and zones
Friday, July 24th, was one of the hottest and most humid days of 2020. Afternoon high temperatures ranged from the upper 80s to middle 90s, with dew points in the middle 70s to lower 80s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $5,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Friday, July 24th, was one of the hottest and most humid days of 2020. Afternoon high temperatures ranged from the upper 80s to middle 90s, with dew points in the middle 70s to lower 80s. During the early evening, thunderstorms broke out along two lines, one from Bismarck to northwest of Grand Forks, and the other from Bismarck to west of Fargo. By the late evening, the strongest storms along both lines were converging toward Grand Forks. This brought a period of very strong winds to eastern Grand Forks and eastern Walsh counties, continuing up toward the Lake of the Woods region. Meanwhile, another cluster of storms over south central North Dakota moved east-northeast, tracking through the Fargo-Moorhead area and into west central Minnesota during the overnight hours. These storms also produced some strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 9:13 PM CST, 17 minutes earlier.
Area forecast discussion, Jul 24, 9:13 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1013 PM CDT Fri Jul 24 2020
.UPDATE...
Issued at 952 PM CDT Fri Jul 24 2020
Line of storms has moved into the central and northern valley with
highly efficient rainfall producers and some severe wind
potential. Threat will increase over the next couple hours if the
cold pool develops and shear from the low level jet helps
intensify convection. CAMs continue to move this round convection
into NW MN in the next couple hours with another round moving
across the southern valley overnight. The unidirectional shear
values and weak mid level lapse rates suggest storms will be
unorganized and with the severe risks highly dependent on the
aforementioned low level jet and its ability to increase the
shear.
UPDATE Issued at 644 PM CDT Fri Jul 24 2020
Convective thunderstorm evolution the main concern in the evening
and overnight time frame. Will see thunderstorms expand in
coverage as forcing from short wave moves closer to the FA. Upper
forcing already responsible for convection upstream and the main
question is if there is enough shear to allow storms to organize
into a cluster or complex and if it will be producing severe
winds. SFC based CAPE peaking out around 6500j/kg per mesoanalysis
with 4500j/kg of MLCAPE shows plenty of instability and with PWATS
above 1.5 inches heavy rainfall a big concern with any storms even
sub severe ones. After the initial storm development expected
in the next one to 2 hours along a New Rockford to Grafton line
where and when there is a hail threat, the primary concern will
be wind gusts to 70mph and heavy rainfall as storms cluster and merge
moving eastward into the valley after 10pm per CAM guidance.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Fri Jul 24 2020
Convective strength and timing will be the main challenges for the
period.
Southwesterly flow aloft and south winds continue to bring hot and
humid conditions to the region this afternoon. Dew points were
already in the 70s this morning, with a few localized spots
hitting the low 80s. Will expand the excessive heat warning into
the northern Red River Valley as several of the higher dew point
pools have been up there and their heat index values are above the
portions of the southern RRV currently.
With all the heat and humidity, CAPE values have been huge, over
4000 J/kg, although there has been some capping that is starting
to erode over the RRV. Cap is still pretty stout further west,
but the shortwave is starting to set off some convection off in
western SD. There have been towers over central ND that have been
struggling to get going and move into our western counties. The
good deep layer bulk shear is still well to the west with the
forcing, so think these initial updrafts will struggle for a while
longer. CAMs continue to show storms developing along the surface
trough just to our west close to 00Z, then moving it into our
western counties later this evening. Plenty of instability to work
with in the 00Z to 03Z time frame before sun sets, and although
the shear is still around 30 kts, it should be enough to maintain
some sort of thunderstorm complex with hail over an inch early on
as well as damaging winds up to 70 mph throughout the night. With
the low level jet ramping up, some winds continuing as the system
moves into western MN remains possible.
Much of tomorrow will depend on how tonight plays out and if there
is lingering convective debris. It does look like there should be
at least some clearing, and heat and humidity will continue to
hang around before the front comes through Saturday. After a bit
of a break at least in the western counties think there is the
potential for another round of thunderstorms, and with shear even
better than today (35 to 40 kts), some severe hail and winds are
not out of the question. A shortwave moving through southern
Canada will help push a cold front down Saturday night, with the
complex moving east with it.
.LONG TERM...(Sunday through Friday)
Issued at 316 PM CDT Fri Jul 24 2020
The weather pattern is expected to quiet down a bit heading into
next week. H5 flow becomes northwesterly on Sunday with ridging
taking shape across the northern US Rockies and into British
Columbia and Alberta. Heading into mid-week, the ridge axis
progresses into Saskatchewan, with H5 flow responding and becoming
more northerly over the CWA late Wednesday. Overall, a much drier
and slightly cooler pattern is expected Sunday through Friday.
Remnant showers and thunderstorms work eastward Sunday morning, with
quiet weather expected through the remainder of the day. Highs are
expected to be in the 70s to near 80 degrees. Monday brings very
similar conditions with dry weather expected across much of the CWA.
Heading into Tuesday, most of the area remains dry, with slight
precipitation chances working back into the Lake of the Woods
region, in association with a shortwave passage.
Look for warmer temperatures Wednesday through Friday slight chances
for afternoon thunderstorms each day. Ensemble members diverge
significantly starting Wednesday, with a divide regarding moisture
values and timing. This will determine our risk for severe weather
heading into the end of next week. At this time, there is low
confidence in specifics, but a weak signal for a return to hotter
and more humid conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jul 24 2020
Will be monitoring convective evolution this evening into the
overnight with the risk of impacting all TAF sites by 08Z. Some
MVFR CIGs are possible in the wake of the convection into the mid
morning hours.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...JK
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Jul 24, 2:55 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 PM CDT Fri Jul 24 2020
MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
355 PM CDT Fri Jul 24 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Dangerous heat index values around 105 are expected this
afternoon and early evening.
Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
355 PM CDT Fri Jul 24 2020
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
High heat index values around 100 are expected this afternoon and
early evening.
Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
NDZ006-007-014-015-024-054-252100-
Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh-
355 PM CDT Fri Jul 24 2020
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jul 24, 8:33 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
933 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST 1 SE COOPERSTOWN 47.43N 98.11W
07/24/2020 M52 MPH Griggs ND ASOS
&&
PJSLocal storm report, Jul 24, 8:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST 1 SE COOPERSTOWN 47.43N 98.11W
07/24/2020 M52.00 MPH Griggs ND ASOS
&&
PJSSpecial weather statement, Jul 24, 8:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
943 PM CDT Fri Jul 24 2020
MNZ001-007-NDZ016-027-250330-
West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
943 PM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...NORTHERN GRAND FORKS AND SOUTHEASTERN WALSH
COUNTIES UNTIL 1030 PM CDT...
At 943 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Veseleyville to near Larimore. Movement
was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Veseleyville around 945 PM CDT.
Voss, Larimore and Forest River around 950 PM CDT.
Minto around 955 PM CDT.
Arvilla, Ardoch and Turtle River State Park around 1000 PM CDT.
Warsaw around 1005 PM CDT.
Other locations impacted by these storms include Grand Forks Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4834 9684 4785 9700 4788 9781 4834 9760
TIME...MOT...LOC 0243Z 273DEG 32KT 4828 9754 4788 9773
VG
Special weather statement, Jul 24, 8:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
953 PM CDT Fri Jul 24 2020
MNZ001-002-NDZ027-029-030-039-250345-
West Polk MN-Norman MN-Steele ND-Traill ND-Cass ND-Grand Forks ND-
953 PM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK...SOUTHEASTERN GRAND FORKS...NORTHERN CASS...TRAILL
AND EASTERN STEELE COUNTIES UNTIL 1045 PM CDT...
At 953 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempton to Hope. Movement was east at 25
mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Northwood around 955 PM CDT.
Holmes around 1005 PM CDT.
Clifford and Galesburg around 1015 PM CDT.
Thompson, Merrifield and Grand Forks around 1020 PM CDT.
Blanchard around 1025 PM CDT.
Other locations impacted by these storms include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4787 9758 4784 9662 4716 9688 4725 9787
TIME...MOT...LOC 0253Z 272DEG 38KT 4782 9751 4733 9774
VG
Special weather statement, Jul 24, 9:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1006 PM CDT Fri Jul 24 2020
MNZ007-NDZ016-250330-
West Marshall MN-Eastern Walsh County ND-
1006 PM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WALSH COUNTIES UNTIL 1030 PM CDT...
At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grafton, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Oakwood and Cashel around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4834 9758 4853 9758 4854 9682 4833 9683
TIME...MOT...LOC 0305Z 272DEG 31KT 4840 9741
VG
Local storm report, Jul 24, 9:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1028 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/24/2020 M62 MPH Grand Forks ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
AIRPORT /KGFK/.
&&
GGUSTThunderstorm Wind, Polk
- When
- July 24, 9:30 PM CST
- Where
- Polk County, 0.83 mi NW of Davidson
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.890, -96.880
The wind gust was measured by a RWIS mesonet sensor along highway 2, near Mallory.
Thunderstorm Wind, Marshall
- When
- July 24, 9:50 PM CST
- Where
- Marshall County, Warren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.200, -96.770
Tree branches were blown down.
Thunderstorm Wind, Kittson
- When
- July 24, 10:25 PM CST
- Where
- Kittson County, Karlstad
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.580, -96.520
The wind gust was measured by a RAWS mesonet sensor.
Thunderstorm Wind, Marshall
- When
- July 24, 10:35 PM CST
- Where
- Marshall County, 4.19 mi E of Newfolden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.360, -96.240
A tree was blown down at a rural homestead.
Thunderstorm Wind, Norman
- When
- July 24, 11:40 PM CST
- Where
- Norman County, 0.47 mi E of Borup
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.180, -96.510
Several 3 to 5 inch diameter branches were blown down.
Thunderstorm Wind, Wilkin
- When
- July 25, 1:15 AM CST
- Where
- Wilkin County, 3.45 mi N of Lawndale
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.620, -96.370
The wind gust was measured by a personal weather station.
Tornado, Clay
- When
- July 25, 1:26 AM CST to 1:27 AM CST
- Where
- Clay County, 2.92 mi NNW of Rollag
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 40 yd
- Crop damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 46.770, -96.250
A weak tornado formed in the bookend vortex portion of a squall line. The tornado knocked down sunflowers and left a distinctive swirl pattern. Peak winds were estimated at 65 mph.
Thunderstorm Wind, Becker
- When
- July 25, 1:31 AM CST
- Where
- Becker County, 1.98 mi NW of Cormorant
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.750, -96.100
An apple tree was blown down on the south side of Big Cormorant Lake. After the storm had passed, 1.58 inches of rain was also measured.
Thunderstorm Wind, Otter Tail
- When
- July 25, 1:38 AM CST
- Where
- Otter Tail County, 3.74 mi SSE of Erhard
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.430, -96.070
A microburst (downburst wind) likely initiated over the west end of Long Lake and moved rapidly eastward across Long Lake Point Road. A trailer home was blown over and demolished. Several large tree limbs were broken down by the wind, while a pontoon was flipped over by the combination of wave and wind action.
Thunderstorm Wind, Becker
- When
- July 25, 1:42 AM CST
- Where
- Becker County, 4.02 mi WNW of Westbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.940, -95.980
Several 3 to 5 inch diameter tree limbs were blown down.
Thunderstorm Wind, Mahnomen
- When
- July 25, 1:55 AM CST
- Where
- Mahnomen County, 9.68 mi N of Mahkonce
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.470, -95.630
Several large tree branches were blown down around Island Lake.
Thunderstorm Wind, Otter Tail
- When
- July 25, 2:05 AM CST
- Where
- Otter Tail County, 2.81 mi NW of Basswood
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.480, -95.720
Numerous trees were uprooted around Dead Lake, with damage to a boat lift.
Thunderstorm Wind, Otter Tail
- When
- July 25, 2:08 AM CST
- Where
- Otter Tail County, 1.43 mi W of Richdale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.550, -95.500
Trees were blown down on the south side of Big Pine Lake.
Thunderstorm Wind, Otter Tail
- When
- July 25, 2:15 AM CST
- Where
- Otter Tail County, 3.11 mi SSE of Richville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.460, -95.600
A mobile home was damaged.
Thunderstorm Wind, Hubbard
- When
- July 25, 3:10 AM CST
- Where
- Hubbard County, 0.84 mi SW of Benedict
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -94.710
A few trees were blown down between Kabekona and Benedict lakes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 24, 20201 death · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 24, 2020$130,000 · 59 kt wind · 4 events
- Damaging Winds in South Dakota, July 24, 2020$54,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 24, 202050 kt wind · 13 events
- Damaging Winds in Virginia, July 24, 2020$15,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, July 24, 20201 in hail · 12 events
- Excessive Heat in North Dakota, July 24, 202010 events
- Excessive Heat in Minnesota, July 24, 20206 events
- Flash Flooding and Flooding in South Dakota, July 24 to 26, 202051 kt wind · 6 events
- Flash Flooding in New Jersey, July 24, 20205 events
- Damaging Winds in Virginia, July 24, 2020$6,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 24, 202055 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898170, 898171, 898172, 898173, 898174, 898175, 898177, 898178, 898181, 898182, 898184, 898187, 898188, 898189, 898190.